Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS State College, PA

August 4, 2001Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2001, 4:53 PM EDT for Mifflin County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 4:53 PM EDT (20:53 UTC)
Expired
Aug 4, 2001, 5:15 PM EDT
In force
22 min
Issued by
NWS State College, PA
Area
Whole counties

County Mifflin County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 042054
SVRCTP

PAC087-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIFFLIN COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ALLENSVILLE...OR 12 MILES
  EAST OF HUNTINGDON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL SOUTHWESTERN MIFFLIN COUNTY.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

$$

LAT...LON 4054 7761 4064 7781 4042 7788 4033 7777

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT SAT AUG 04 2001

WIDELY SCT TSRA DEVELOPING OVR CTP ATTM. THE FRONT OR OUTFLOW
BOUNDARY THAT WAS STALLED OVR SE PORTION OF OUR CWA EARLIER HAS
DSPTD.  AGREE WITH BGM THAT THE REAL "FRONT" IS N OF THE THRUWAY AND
DRAPES FROM THERE SW ACRS LAKE ERIE. THERE IS A WEAK SFC LO OVR IPT
WITH A TROF/WSHFT LINE DRAPING FROM THERE SW INTO THE GULF.

SATELLITE SHOWS IMPRESSIVE SWIRL OFF VA CAPES. BUT BUOYS SHOW NO LO.
THIS SYSTEM IS ALL UP LVL AND IS STALLING FRONT TO OUR N. SINCE THIS
UP LO HAS NO CONNECTION TO THE SFC THE DRY AIR WILL LIKELY REMAIN N
OF THE LAKES AND THE FRONT WILL WASH OUT TO OUR N.

MESO ETA SHOWS STRG LO LVL MOISTURE CONVERGENCE OVR PA THIS AFTN
PEAKING AROUND 21Z. THIS DEVELOPS INTO AN ARC WITH STRONG LO LVL
MOISTURE DIVERGENCE BEHIND IT BY 00Z B4 DSPTG AFTER SS. WILL LEAVE
CHC OF TSRA IN TONIGHT AS ETA AND AVN SHOW ANOTHER WEAK S/W MOVG SE
THRU PA AT 12Z SUN.

ONCE THE S/W DEPARTS SUN AM...THE RIDGE ALOFT BUILDS BACK INTO PA
AND CAPS US. THIS WILL END THE AFTN TSRA REGIME WE STARTED WED. WITH
THE SFC RDG OVR US BY MON TEMPS IN VALS WILL TOP 90 ONCE AGAIN WITH
UNCOMFORTABLE HUMIDITY LEVELS.

IN THE EXTENDED...MOS SHOWS VERY LITTLE DEWPT DRYING SO HI HUMIDITY
LVLS WILL LIKELY CONTINUE THRU MUCH OF NEXT WEEK. ANOTHER FRONT WILL
MAKE A PASS AT US TUE EVE BUT IF AVN IS CORRECT ONLY SFC TROF AND
VORT MAX PASS AND NOT THE ACTUAL FRONT. THAT REMAINS N OF THE NY
THRUWAY AGAIN. THE MRF SHOWS NO RELIEF IN SIGHT UNTIL NEXT WEEKEND.

.CTP...NONE.

HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:30 PM EDTFlash Flood WarningCTPDauphin3 hr
Aug 4, 4:26 PM EDTSevere Thunderstorm WarningCTPSchuylkill19 min
Aug 4, 5:06 PM EDTSevere Thunderstorm WarningCTPLancaster24 min
Aug 4, 5:10 PM EDTSevere Thunderstorm WarningCTPDauphin35 min
Aug 4, 5:30 PM EDTSevere Thunderstorm WarningCTPLancaster30 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningCTPFranklin41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.